Thunderstorm Wind, Westmoreland
- When
- August 3, 2:40 PM EST
- Where
- Westmoreland County, 2 mi S of Latrobe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.267, -79.383
Many large trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 300 PM EDT SUN AUG 3 2003 WL CONT FFA FOR ENTIRE CWA THRU 10 PM. HEAVIEST PCPN CURRENTLY ACRS SRN PTN CWA...WITH BACK EDGE MOVG INTO FAR WRN COUNTIES. CHC POPS MENTIONED IN ZNS THRU THU...THEN DRY. FCSTID = 14 PIT 65 81 64 80 / 60 50 50 40 HLG 65 82 64 80 / 60 50 50 40 MGW 65 81 64 80 / 60 50 50 40 ZZV 65 82 64 80 / 60 50 50 40 PHD 64 81 64 80 / 60 50 50 40 FKL 63 79 62 78 / 60 50 50 40 DUJ 63 79 62 78 / 60 50 50 40 LBE 65 81 64 80 / 60 50 50 40 BTP 64 80 63 79 / 60 50 50 40 IDI 64 80 63 79 / 60 50 50 40 ODM 62 77 60 77 / 60 50 50 40 .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 551 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. REPEAT HEAVY RAINS OF AN INCH OR MORE IN AN HOUR OR TWO INCHES IN THREE HOURS CAN CAUSE STREAMS AND CREEKS TO COME OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE WEATHER ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BOTH TODAY AND MONDAY.
OHZ039-040-049-050-058-059-068-069-WVZ001>004-012-032000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT SUN AUG 3 2003 ...HEAVY RAIN MOVING INTO THE AREA... SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE THROUGH THE REGION AND WILL PRODUCE HEAVY RAIN THIS AFTERNOON. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITY IN HEAVY RAIN. PERSONS LIVING NEAR STREAMS AND LOW LYING AREAS SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO MOVE TO HIGHER GROUND IF WATER BEGINS TO RISE. A FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
WVZ022-023-031930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 235 PM EDT SUN AUG 3 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... AT 235 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING THROUGH MONONGALIA AND PRESTON COUNTIES. THESE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR HEAVY RAINFALL...HAIL...DANGEROUS LIGHTNING...AND GUSTY WINDS TO 40 MPH. HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND REDUCED VISIBILITY ALONG ROADWAYS. IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
323 PM EDT SUN AUG 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM GREENSBURG PA WIND DAMAGE
08/03/03 WESTMORELAND 45 MPH WINDS, SHINGLES
TORN FROM ROOFS. REPORTED
BY SKYWARN SPOTTERS
0246 PM LATROBE PA .75 INCH HAIL
08/03/03 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0250 PM LATROBE PA 1.00 INCH HAIL
08/03/03 WESTMORELAND QUARTER SIZE HAIL REPORTED
BY PUBLIC
0310 PM PLEASANT UNITY PA WIND DAMAGE
08/03/03 WESTMORELAND LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENT
0322 PM DERRY PA WIND DAMAGE
08/03/03 WESTMORELAND LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
328 PM EDT SUN AUG 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM COUNTY-WIDE OH FLASH FLOODS
08/03/03 MONROE NUMEROUS ROADS FLOODED IN
WESTERN PART OF COUNTY
REPORTED BY LAW ENFORCEMENT
0302 PM 1 S BARNSVILLE OH FLASH FLOODS
08/03/03 BELMONT STATE RT 800 SOUTH OF
BARNSVILLE REPORTED BY LAW
ENFORCEMENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
334 PM EDT SUN AUG 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM BAILEYS MILL OH FLASH FLOODS
08/03/03 BELMONT ST RT 147 UNER 3 FEET OF
WATER REPORTED BY EMERGENCY
MANAGEMENT
0255 PM GREENSBURG PA WIND DAMAGE
08/03/03 WESTMORELAND ROOF BLOWN OFF BUILDING AT
VALLEY GREEN GOLF COURSE
REPORTED BY PUBLICThe Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Many large trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334117.